Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 210, NWS Blacksburg, VA

July 20, 2002Pittsylvania County, City of Danville, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 20, 2002, 5:50 PM EDT for Pittsylvania County, City of Danville, Virginia. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 2002, 5:50 PM EDT (21:50 UTC)
Expired
Jul 20, 2002, 6:30 PM EDT
In force
40 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Danville, VA, Pittsylvania County, VA

What was reported inside it

TimeReportWhereRemark
Jul 20, 5:55 PM EDTHail 1Chatham, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

859 
WUUS51 KRNK 202150
SVRRNK
VAC143-590-202230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
550 PM EDT SAT JUL 20 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
  NORTHERN DANVILLE CITY IN SOUTH CENTRAL VIRGINIA

* UNTIL 630 PM EDT.

* AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF CHATHAM...MOVING SOUTH AT 15
  MPH.

SOME LOCATIONS THREATENED THROUGH 630 PM EDT INCLUDE
  CHATHAM...
  BLAIRS...

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

08

LAT...LON 3684 7923 3686 7957 3658 7966 3659 7925

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:15 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 20, 3:15 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
315 PM EDT SAT JUL 20 2002

UPR LOW HEADING EAST THRU CNTRL NC AND ORGANIZED CONVECTION MVG EAST
WITH IT. ONLY ISOLD WEAK CONV BEHIND IT FROM DAYTIME HTG WITH
SIGNIFICANTLY DRIER AT MID LEVELS SEEN ON WV IMGRY. DEW PT FRONT STILL
IN CNTRL OH THOUGH.  THIS EVE...ANY ISOLD CONVECTION WILL BE DYING FAST
WITH SUN...AND WILL KEEP A 20 POP FOR FAR EAST AND SOUTH...BUT NOTHING
WEST AS SUBSIDENCE ALREADY SUPPRESSING ACTIVITY IN THE WEST. FOR
SUNDAY...MDL SNDGS SHOW STRONG CAP AND SUBSIDENCE EVERYWHERE...DESPITE
LOW LVL MSTR.  WOULD CONSIDER A SLGT CHC POP IN MTNS IF EASTERLY
UPSLOPE LIFT WASNT SO WEAK.  SO FAR THIS SUMMER...A CAP LIKE THIS HAS
BEEN ENUF TO SQUASH THINGS ALTOGETHER.  BY LATE MONDAY SW FLOW BEGINS
TO RETURN IN THE WEST WITH 850 THETA-E RDG SLIDING IN...CAP A BIT
WEAKER TOO. WILL GO WITH CHC POPS FOR MTNS ONLY.

WITH FEWER CLOUDS NEXT FEW DAYS HIGHS SHOULD BE UP A BIT...WILL GO VERY
CLOSE TO LATEST MOS...MAYBE STILL JUST A DEG OR TWO UNDER. LOWS WILL
NOT DROP OFF TOO MUCH MORE THAN WHAT THEYVE BEEN THE LAST FEW NIGHTS
WITH SFC DEW PTS REMAINING RATHER HIGH.

FOR EXTENDED...PER COORDINATION AND HPC THINKING GOING WITH LESS
AMPLIFIED SOLN AND NOT AS AGGRESSIVE PUSHING FRONT THRU BY MID WEEK AS
THE AVN/MRF FCST SUGGESTS. FRONT LIKELY TO GET HUNG UP BY THURSDAY
SOMEWHERE NEAR US AND THEN WASH OUT...LIKELY LEAVING LIGHT SW FLOW AND
LOW LVL MSTR. THEREFORE WILL KEEP CHC POPS IN THRU DAY 7...BUT HIGHEST
ON TUES AND WED AS IT APPROACHES AND STALLS OVER US. TEMPS DOWN A BIT
TOO WITH MORE CLOUDS.

FCSTID = 02
ROA   68  89  69  88 /  10  10  10  10
LYH   66  90  67  88 /  20  10  10  10
DAN   69  91  70  90 /  20  10  10  10
BLF   64  83  64  82 /  10  10  10  30
LWB   60  84  61  82 /  10  10  10  30
BCB   62  85  63  83 /  10  10  10  30
TNB   63  84  63  81 /  20  10  10  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

KEIGHTON

In the hours before

Special weather statement, Jul 20, 5:00 PM EDT, 50 minutes before
VAZ044-202145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
500 PM EDT SAT JUL 20 2002

...STRONG THUNDERSTORMS IN NORTHERN PITTSYLVANIA COUNTY...

A STRONG THUNDERSTORM THAT WAS NEAR HURT AT 5 PM WILL PRODUCE WIND
GUSTS TO 50 MPH...HAIL UP TO A HALF INCH IN DIAMETER...FREQUENT
DEADLY LIGHTNING...AND TORRENTIAL RAIN AS IT TRACKS SOUTH AT 25 MPH.
AREAS IN THE PATH OF THE STRONGEST PART OF THIS STORM INCLUDE MOTLEY.
AFTER 520 PM...PARTS OF THE STORM MAY BEGIN TO AFFECT AREAS EAST OF
PITTSVILLE...EASTWARD TO GRETNA.

IF IN THE PATH OF THIS STORM...SEEK SHELTER IN DOORS.

NOGUEIRA

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.